Alert archive / Virginia / River Flood Warnings in 2020
River Flood Warning 35, NWS Blacksburg, VA
NWS Blacksburg, VA issued this river flood warning at May 20, 2020, 10:59 AM EDT for Charlotte County, Halifax County, Virginia. It took effect at May 21, 2020, 2:00 AM EDT. It was in force for 20 days.
The area
The counties it named.
The facts
- Issued
- May 20, 2020, 10:59 AM EDT (14:59 UTC)
- In effect from
- May 21, 2020, 2:00 AM EDT
- Expired
- Jun 10, 2020, 10:59 AM EDT
- In force
- 20 days
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Charlotte County, VA, Halifax County, VA
The radar
The Roanoke radar (KFCX), 132 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Roanoke River at Randolph (RNDV2). The gauge peaked at 27.47 ft at May 23, 2020, 6:00 PM EDT.
- Action stage
- 21 ft
- Minor stage
- 24 ft
- Moderate stage
- 30 ft
- Major stage
- 34 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02066000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at May 20, 10:26 AM EDT, 33 minutes earlier.
Area forecast discussion, May 20, 10:26 AM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1026 AM EDT Wed May 20 2020
.SYNOPSIS...
A large cutoff Low pressure system will remain nearly stationary
over the Tennessee Valley through Thursday. This will favor a
prolonged period of rain and the potential for flooding.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1015 AM EDT Wednesday...
Flash flood watch remains in effect until Thursday morning
along the Blue Ridge and just east of the Blue Ridge.
Persistent bans of light to moderate rain extended from
southern Greenbrier County WV to Rockingham County NC. Radar
showed isolated to scattered coverage of rain for the rest of
southwest Virginia, northwest North Carolina and southeast West
Virginia. HiRes models show the cluster of showers and
thunderstorms over western North Carolinas moving north to the
Virginia border this afternoon and another band of rain with
larger areal coverage oriented into the Roanoke and New River
Valleys this evening into Thursday morning.
Large cutoff low to our west will remain nearly stationary over
the Tennessee Valley today and tonight. Broad southeasterly
inflow will be maintained east of the low, transporting moisture
onshore in the Carolinas and inland across the southern
Appalachian ranges of the western Carolinas and southwest
Virginia. Spokes of energy (vorticity), spiraling around the
low, will result in bands of rain with embedded heavier
convective elements which will traverse the forecast area from
south to north.
Now that the upper low has become stationary there is
potential, especially for western North Carolina, for these
bands of rain to become fixated/anchored for longer periods of
time. Even if anchoring does not occur, the fact that we are
undergoing a long duration pluvial event suggests a high
likelihood for flooding as the ground continues to saturate
leaving little room for infiltration. Runoff efficiency will
increase to the point where much of the rain will runoff
unimpeded with the exception of the canopy and ground cover
intercept.
The farther north you go up the spine of the Blue Ridge and
into central/northern Virginia (northeast of Roanoke) you begin
to distance from the upper support, and the low level cool wedge
of high pressure becomes the dominant weather feature. This
cool stable air robs these rain bands of instability and
available precipitable water, thus the weakening we are seeing
in the rain bands as they gain latitude.
See the hydro discussion for further details with respect to the
flood potential, but the overall game plan in the Near Term is
to maintain the Flood Watch where we have it now, and not expand
it any farther north.
As for the wind, in spite of dropping the advisory in the far
west, the wind will continue to be a factor with respect to
being somewhat of a hazard in the Near Term. There is still a
Low Level Jet with 85h winds of 50kts at 3-5kft above the
surface. Most of this momentum is remaining just above the
inversion, top of the cool wedge. That said, there is a lower
level barrier jet underneath the inversion that runs NE-SW from
Lynchburg VA to Mount Airy NC near the vicinity of the Blue
Ridge where winds have been gusting into the 30 to 40 mph
range. This will likely continue today and tonight, with
potential for isolated downed trees and scattered power
outages.
Temperatures today and tonight are expected to change very
little, remaining primarily in the 40s. Elevations above 4000
may even linger in the upper 30s. The far eastern CWA, east of
highway 29, will have the best chance to recover into the lower
50s, but even so, this is 20 degrees below the seasonal norm.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 415 AM EDT Wednesday...
The upper level low that has been bringing continued, widespread
rainfall will remained parked over Kentucky before finally starting
to move eastward. Obviously during this time, continued rainfall is
expected with some of the greatest precipitation production occuring
along the Blue Ridge with orographic lift. Please see the hydro
discussion portion of the AFD for more details on the event.
Gradually into Friday, this low will finally start to progress
eastward. Models do continue to show some small discrepancies in the
exact route it will take, which results in small scale differences
in total rainfall. However, its likely that most rainfall will
continue to occur along the Blue Ridge. As this system moves through
Friday, a more unstable airmass moves in than what we will see today
and Thursday, meaning that there will likely be a few thunderstorms
possible with it.
Despite the system starting to move Friday, it will be in no hurry
meaning that it won't be far enough from us to the northeast to not
produce some showers and thunderstorms into Saturday. Another day
with ample instability will be possible so thunderstorms remain a
possibility. The low will finally move far enough east Saturday
evening that we no longer have to worry about rainfall from it.
Temperatures through the forecast period will remain below average
before finally recovering Saturday.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 125 PM EDT Tuesday...
The closed upper low that drove a wet week will finally make its
exit to the east late Saturday. Weak ridging will begin to set up
over our area for the weekend, allowing daily chances for
thunderstorms in the afternoon. No major systems look to disrupt
this typical springtime pattern through this, with the next front
approaching late Tuesday. Most guidance has this front stalling in
the western half of our CWA and not causing major impacts.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
As of 415 AM EDT Wednesday...
Good confidence forecast that flight conditions will remain
poor through the TAF period. A large cutoff low pressure system
will remain nearly stationary and centered just west of the
Appalachians. This will result in a persistent fetch of moist
easterly flow into the mountains resulting widespread low level
stratus and periods of rain with a high likelihood for ridge
obscurations. MVFR/IFR ceilings are likely at all sites through
the entire period. Model guidance indicates high probability
for a persistent low cig along and east of the Appalachians
accompanied by rain with embedded heavier showers.
A persistent easterly wind component is expected through the
forecast period. Surface gusts of 20 to 30 kts will be common.
Extended Aviation Discussion...
A cut-off low will remain over the Mid Atlantic through
Thursday, which will continue the poor flying conditions due to
low ceilings and occasionally low visibilities. The cut-off low
should eventually head eastward by Friday and finally move
offshore by Saturday. Thus, widespread VFR conditions are not
anticipated to return until Saturday. Scattered MVFR diurnal
showers and thunderstorms may be possible on Sunday.
&&
.HYDROLOGY...
As of 400 AM EDT Wednesday...
Rainfall will continue across the region today as the upper low will
remain nearly stationary over eastern TN Wednesday and early
Thursday, maintaining a continuous inflow of high moisture content
into northwest NC and southwestern VA. PWATS range from 1 to 1.40
inches during most of this period, with the higher values over
the southeastern counties. While not extraordinary, these values
are mostly above the 90th percentile and at times near daily
maxima per SPC sounding climatology. So plenty of ambient
moisture. The slow-moving upper low will continue to promote
upper diffluence and low level convergence with rainfall
maximized in mesoscale bands, that may be difficult to time as
short-waves rotate around the upper vortex. The St. Louis
University CIPS website shows the most recent close analog as
the May 6-10, 2013 event. That slow-moving closed upper low
produced 4 to 7 inches of rain with the highest amounts over NW
NC, pockets of flash flooding and some river flooding, but
mostly in the minor flood category. Reasonable to expect
something similar out of this event. National Water Model (NWC)
experimental output, based on GFS ensemble precipitation
rainfall, has continued to show a high probability of numerous
rivers and streams reaching bankfull starting as early as
tomorrow and into Thursday. High flow magnitude forecasts from
the NWM show a wide range of peak flows ranging from bankfull to
a 10-year recurrence interval (0.1 annual chance of
occurrence). WPC maintains a slight to moderate risk of rainfall
exceeding flash flood guidance through much of the period due
to the aforementioned high PWATS, efficient rain processes,
synoptic and mesoscale lift and persistence of these features
over an extended period. Best chances are focused along and near
the Blue Ridge but as was seen last night other mesoscale
features can become predominant.
Rainfall during the past 24 hours has been concentrated in specific
southeast to northwest oriented bands and not necessarily in the
locations originally expected. One band set up further east than
anticipated this early in the event, namely across the NC Piedmont
from INT/GSO northward into Patrick/Henry/Franklin/Bedford and
Roanoke counties. Other smaller bands passed across Watauga and
counties just to the southwest (Avery, Caldwell, etc.). So far the
Watauga River is the only main stem river to exceed flood stage, and
this is not particularly a surprise in this highly flashy location
given the surrounding steep terrain.
WPC continues to show a Moderate Threat for excessive rainfall today
across much of the area and has even upgraded the mountains of
western NC to a High Risk for Excessive Rainfall.
Operational river forecasts (AHPS) from the RFCs indicate likely
flooding along portions of the mainstem Dan, Roanoke, New, and James
rivers beginning in the next 24 to 48 hours. However, this is based
largely on expected additional QPF. In particular, SBNV2/South
Boston is forecast to be near Moderate Stage and RDFV2/Radford
well over Moderate in a couple of days. These and other points
are clearly of great concern, but forecasts are so dependent on
QPF that we have opted to hold off a bit longer on warnings
given uncertainty on where mesoscale bands of heavy rainfall
will set up.
At this time, the only location in flood is the Watauga River
at Sugar Grove, which was highly anticipated and is just one of
several such flood events over the last few months. At this
point, it is only in minor flood, but if an excessive rainfall
band were to set up over this region, possibly today, tonight,
or tomorrow, a rapid rise 10 ft. or more can not be completely
ruled out. Overall, with most crests forecast to be in the
Thursday time frame. Have decided to hold off on issuing FLWs
for specific points and see how the QPF evolves today. Other
basins may become involved as the rainfall pattern evolves.
By Friday, the heaviest rainfall bands are expected to shift more
into the Piedmont and central VA, possibly into west central VA and
eastern WV as well. The main concern during this time frame should
reside over the Roanoke and Dan River basins, allowing subsiding
water levels across the New, Watauga, and Yadkin River basins.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Thursday morning for VAZ015>017-022-
023-032>034-043-044.
NC...Flash Flood Watch through Thursday morning for NCZ001>006-
018>020.
WV...None.
&&
SYNOPSIS...PM
NEAR TERM...AMS/PM
SHORT TERM...RR
LONG TERM...VFJ
AVIATION...PM
HYDROLOGY...PC/RABHazardous weather outlook, May 20, 4:39 AM EDT, 6 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 439 AM EDT Wed May 20 2020 NCZ001>006-018>020-VAZ015>017-022-023-032>034-043-044-210845- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Grayson-Carroll-Floyd-Roanoke-Botetourt-Patrick-Franklin- Bedford-Henry-Pittsylvania- 439 AM EDT Wed May 20 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009>014-018>020-024-035-045>047-058-059-WVZ042>044-507-508- 210845- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Rockbridge-Amherst-Campbell-Appomattox-Buckingham- Halifax-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 439 AM EDT Wed May 20 2020 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 1:35 AM EDT | Areal Flood Advisory | RNK | Grayson | 4 hr |
| May 20, 2:20 AM EDT | Areal Flood Advisory | RNK | Bland, Carroll, Smyth, Tazewell, Wythe | 3 hr |
| May 20, 3:49 AM EDT | Areal Flood Advisory | RNK | Pulaski, City of Radford | 3 hr |
| May 20, 5:10 AM EDT | Areal Flood Advisory | RNK | Bland, Craig, Giles | 4 hr |
| May 20, 5:17 AM EDT | Areal Flood Advisory | RNK | Floyd, Franklin, Henry, Montgomery, Patrick, Roanoke and 4 more | 4 hr |
| May 20, 9:50 AM EDT | River Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 63 hr |
| May 20, 10:59 AM EDT | River Flood Warning | RNK | Pittsylvania | 52 hr |
| May 20, 10:59 AM EDT | River Flood Warning | RNK | Campbell, Charlotte, Halifax | 4 days |
| May 20, 10:59 AM EDT | River Flood Warning | RNK | Pittsylvania, City of Danville | 4 days |
| May 20, 10:59 AM EDT | River Flood Warning | RNK | Halifax | 6 days |
| May 20, 10:59 AM EDT | River Flood Warning | RNK | Halifax | 7 days |
| May 20, 11:27 AM EDT | Areal Flood Advisory | RNK | Floyd, Franklin, Henry, Montgomery, Patrick, Pulaski and 5 more | 4 hr |
| May 20, 11:28 AM EDT | River Flood Warning | RNK | Carroll, Grayson, City of Galax | 48 hr |
| May 20, 11:28 AM EDT | River Flood Warning | RNK | Pulaski, Wythe | 71 hr |
| May 20, 11:28 AM EDT | River Flood Warning | RNK | Montgomery, Pulaski, City of Radford | 63 hr |
| May 20, 11:28 AM EDT | River Flood Warning | RNK | Giles | 69 hr |
| May 20, 1:18 PM EDT | Areal Flood Warning | RNK | Montgomery, Roanoke | 12 hr |
| May 20, 3:28 PM EDT | Areal Flood Warning | RNK | Carroll, Floyd, Franklin, Henry, Montgomery, Patrick and 6 more | 12 hr |
| May 20, 3:47 PM EDT | Areal Flood Warning | RNK | Grayson | 9 hr |
| May 20, 4:27 PM EDT | River Flood Warning | RNK | Campbell, Pittsylvania | 4 days |
| May 19, 11:26 PM EDT | River Flood Warning | RNK | Watauga | 9 hr |
| May 20, 10:59 AM EDT | River Flood Warning | RNK | Rockingham | 67 hr |
| May 20, 4:53 PM EDT | Areal Flood Advisory | RNK | Watauga | 4 hr |
| May 20, 7:30 PM EDT | Areal Flood Advisory | RNK | Surry, Wilkes, Yadkin | 5 hr |
Nearby
River Flood Warnings in Virginia, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.